Family and Caregiver Schizophrenia Discussion Forum

How to help son with his 'voices' and medicine

Hi, new to the forum…Son is 27…he is on 12-15 mg Invega which I think is way too much ( he is 5 foot 8 and only 145 pounds)…He says voices are always with him. Do I try to find activities to ‘distract’ the voices ? Do I tell him to wait them out ?..any advice will be appreciated greatly…I hate to see him on such high dose of drugs which causes tremors and spasms at night

1 Like

My 17 year old daughter talks about the voices too, often telling her that she is no good and she is gross, so I am also interested in the replies that you get on this.

and what strategies do you as a parent, employ if any ?

shug23,
are you saying that he is on Invega-sustena shot.
Invega shot goes like: 39mg, 78mg,117mg (mainatenance), 156mg and 234mg

may be your son is on Oral pills Paleriperdone. the maximun is 12mg.
does he take any other medicine Like Benztropine 0.5mg which is it will help to treat to treat tremor caused by for side effects of antipsychotic medications
or may be Gabapin 300Mg to treat treat neuropathic pain and legs syndrome( RLS)

talk to his doctor about medicine for side effects
Also ask him to reduce the dose by 1mg if possible if he is taking oral pills.

Clozarine is the best medicine to take away voices according to many on this site.

I have been reading up on the DX’d side of the forums to get effective coping techniques from those who struggle with symptoms sometimes.
For hallucinations and voices, the most frequently recommended way to manage have been (in order):

  1. Avoid entertaining or interacting with hallucinations.
  2. Find activities that are simple and keep the person engaged.
  3. Avoid understimulation (lack of activity and involvement).
  4. Avoid overstimulation (too much activity and involvement).

There is a delicate balance for stimulation.
Too much can cause “shutting off”, or the person starting to feel worn out and annoyed / anxious. That leads to stress
Too little and the hallucinations seem overwhelming, also leading to stress.

There are a lot of people with Schizophrenia who have frequent hallucinations. Practicing managing the level of stimulation from music, company, games, or activities (like cooking, tv, shopping, yard work, cleaning) can help quiet hallucinations and help place the person better in “the here and now”.
It takes practice.
From what I understand, medication, family involvement, working with the primary doc and therapy, and using stimulation as a tool seems to be a really effective way to place hallucinations in the background so that the DX’d person can work on enjoying their day-to-day.

1 Like

Shug, my son is on the maximum dosage of Invega Sustenna (234 mg) and he still hears voices on a daily basis. Some days are worse than others, probably due to the illness cycling or increased stress. Fortunately, my son doesn’t experience tremors.

Maybe a med change is needed, if your son is willing? Mine isn’t, so he’ll just have to learn how to deal. Clozaril would be our go to. Tried, but son refused.

The management ideas @wreklus got from the other forum sound accurate based on what I’ve seen.

@NeverTooLate. My son started the Invega shot (117mg) during hospitalization last May. (almost two years after his first episode - which seemed to continue until hospitalization). After a few months he was clear enough to land a job. He keeps getting more clear. He still has no insight. Any advice on helping him with that. He has to take the shot until next Oct and says he will go off.

NeverTooLate, unfortunately, many people with schizophrenia are med-resistant (treatment-refractory). It doesn’t matter what med, what dosage, or how long they are in treatment. For many, meds just don’t work. It’s a tragedy.

You’re so very fortunate your daughter is one of the lucky ones.

NeverTooLate, our 22 year old son didn’t arrive at the status of being med-resistant by any of the scenarios you mentioned. Sadly, he was just super unlucky. Our whole family was.

Our son is on 15 mg Invega (, oral _ which is more than the maximum dose of 12 mg…Causes spasms at night …for last week has dropped down to 12 mg………He now lives with us so that we can take care of him…He is pleasant but can get anxious if there is a lot of people about…I think we are resigned that he will have voices the rest of his life…I am just not too sure what I am supposed to do when they get to much for him…eg. we are riding out bike through the woods and after 90 minutes he will claim " I hear voices",when he says thst, it means they are more active than normal…I tell him, " ok, let’s wait them out and hopefully the go away soon"

Hi Shug.

First off, I’m so happy to hear that your son will take on such challenges as riding bikes through woods. I hope that lasts for your son. As my son’s illness has progressed, he has lost his motivation for all the physical activities he used to love to do.

Secondly, I think your response to your son (acknowledging his voices and then providing him with accommodations) is meeting him where he’s at. It sounds like you are maintaining an honest and compassionate relationship. That’s huge for a caregiver.

As for the voices staying around for the duration, I sure hope that’s not the plan for either of our children. I guess it’s all about finding the right medicine.

Make sure he IS taking his meds. My son would end up in hospital, everytime he went off his meds. He is on Olanzapine, and helped him become more stable.

my son will not talk about hearing voices. It’s like he’s embarrassed by it or something. When he’s in a pyhscotic episode he has auditory and visual hallucinations. He is 27, lives with us. He has tried to get/stay at . job, but just can’t do it. My heart breaks for him. He is on 9mg of invega PO. He takes that on and off. He used to be on injections, but now refuses them. This is a life long dreadful disease, and I don’t see any hope for improvement. We have been dealing with this for 10 years; hospitalized at least 5 times. He’s our “forever child”

1 Like

My son has never spoken about his voices. He told me about people yelling things at him and calling him names, he always thinks it was real people, even when the only people are far away. We had to work to overhear him talking to his voices. We know from listening to him that he likes some of his voices.

We are in similar boat, it seems…My son is taking his meds but voices are with him 24/7…Sometimes they get too much for him and we just try and help him …Recently, he re-watched a Beautiful Mind (a great movie) and that seems to help.him…We are encouraging him to not interact with the voices and if/when they try to take over, we are encouraging him to not let them win…eg. voices didn’t want to go on bike ride, while he did…

I think the suggestion to urge son to try and not interact is a sound one…Watch a Beautiful Mind…true story and that is what he ended up doing

I watched the movie for the second time recently. I think it is a sound plan if your son can do it. It’s using cognition to address the symptoms.

We brought our son home years ago and built him an apartment on our property where he could live alone. I have wondered if those nearly 3 years of isolation helped him learn how to manage his scz better. He really had nothing to do but focus on himself.

My son is 26- Has top level care in a residential program specifically for schizophrenia. He’s On Invega injections monthly, takes Clozaril and anti depressant daily. Psychiatry has worked on meds for years. He still hears voices but they are manageable.

2 Likes

My daughter does talk about “voices”, but I am not sure if she is actually “hearing” them (as an auditory hallucination) or if these are the doubtful thoughts we all have in our minds… sometimes I think there is a thin line there in how she perceives these voices. Same with what she calls her “mind palace” where she interacts with characters she had been using in stories she is writing… she has described it as a “very vivid daydream”. But yet she talks about it as if the encounters are real. I recently observed her when she retreated into her mind palace… she got very quiet all of a sudden with her head bowed down… Is this part of the illness or just her creative mind at work? I am not sure if it is easy for her to tell the difference at times… again a very thin line there…